Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 403, NWS Little Rock, AR

August 23, 2000Van Buren County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 23, 2000, 2:47 PM CDT for Van Buren County, Arkansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 2:47 PM CDT (19:47 UTC)
Expired
Aug 23, 2000, 3:30 PM CDT
In force
43 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 86 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:55 PM CDTThunderstorm Wind 50 EShirley, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 231946
SVRLIT
ARC141-232030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
247 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIRLEY...OR ABOUT 5 MILES NORTHWEST OF
  FAIRFIELD BAY.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIRLEY AROUND 315 PM CDT
  CLINTON AROUND 330 PM CDT

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT A]GENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 3:15 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 AM CDT WED AUG 23 2000

NOT A GREAT DEAL TO TALK ABOUT TODAY...AS FORECAST IS STATUS
QUO/PERSISTENCE FOR THE MOST PART. BIGGEST CONCERN NEXT COUPLE OF
DAYS WILL BE THE CHANCE FOR AFTERNOON CONVECTION BENEATH THE UPPER
RIDGE...AS WIDELY SCATTERED STORMS HAVE BEEN FORMING THE PAST COUPLE
AFTERNOONS. THE REASON THESE STORMS ARE SO SIGNIFICANT TO MENTION IS
THE FACT THAT THEY ARE FORMING IN 100 DEGREE PLUS HEAT AND PRODUCING
DAMAGING WIND GUSTS. H50 TEMPS UNDER THE RIDGE ARE RUNNING AROUND -6
TO -7...AS OPPOSED TO -4 UNDER THE RIDGE LAST WEEK. ALSO H70 TEMPS
RUNNING AROUND 8 AS OPPOSED TO 10 OR SO. WOULD ALSO LIKE TO SEE PW
VALUES BELOW 1.50 BEFORE TAKING A MENTION OF AFTERNOON CONVECTION
OUT OF THE FORECAST.

THEREFORE...WILL LEAVE THE 20% POPS IN FOR THE NEXT DAY OR SO.
HOWEVER...THIS WILL NOT KEEP NEAR RECORD HEAT AWAY. EXPECT
PERSISTENCE MOST AREAS TODAY...WITH 100 TO 105 MUCH OF CENTRAL AND
SOUTH. MAY CREEP A LITTLE CLOSER TO 100 OVER MORE PORTIONS OF THE
OZARKS TODAY. WILL KEEP HEAT ADVISORY GOING THROUGH THU CENTRAL AND
SOUTH ZONES.

WILL AGAIN IGNORE THE BOGUS 3 TO 7 DEGREE COOL DOWN ADVERTISED DAY
TWO AND BEYOND BY THE AVN/NGM MOS GUIDANCE. PERSISTENCE THE BEST
BET.

(45)

.LIT...HEAT ADVISORY CENTRAL AND SOUTH ZONES THROUGH THURSDAY.
       AR ZONES 022-031-032-039-043>047-055>057-063>0659-069
                021-030-037-038-040>042-052>054-062-066>068

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:50 PM CDTSevere Thunderstorm WarningLZKCleburne, Stone40 min
Aug 23, 2:19 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Stone41 min
Aug 23, 2:23 PM CDTSevere Thunderstorm WarningLZKJohnson52 min
Aug 23, 3:16 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp44 min
Aug 23, 3:20 PM CDTSevere Thunderstorm WarningLZKIzard, Stone40 min
Aug 23, 3:28 PM CDTSevere Thunderstorm WarningLZKVan Buren47 min
Aug 23, 4:01 PM CDTSevere Thunderstorm WarningLZKBoone44 min
Aug 23, 4:15 PM CDTSevere Thunderstorm WarningLZKVan Buren45 min
Aug 23, 4:20 PM CDTSevere Thunderstorm WarningLZKBaxter, Stone40 min
Aug 23, 4:48 PM CDTSevere Thunderstorm WarningLZKBaxter42 min
Aug 23, 4:50 PM CDTSevere Thunderstorm WarningLZKMarion40 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningLZKPerry46 min
Aug 23, 5:58 PM CDTSevere Thunderstorm WarningLZKScott32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.